South Dakota, 2011

Hail and Damaging Wind in South Dakota, June 30, 2011

June 30, 2011 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved north from Nebraska to the Oglala area in southern Shannon County, producing hail to golf ball size and wind gusts around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved north from Nebraska to the Oglala area in southern Shannon County, producing hail to golf ball size and wind gusts around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:05 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 2:05 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT THU JUN 30 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS COLD FRONT STRETCHING
SOUTHWESTWARD ACROSS EASTERN ND...CENTRAL SD...AND INTO FAR
SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS SOUTHWEST FLOW IN PLACE
ACROSS THE ROCKIES AND HIGH PLAINS. STRONG SHORTWAVE AND AREA OF LOW
PRESSURE ARE MOVING SLOWLY EAST-NORTHEAST ACROSS EASTERN UT INTO
NORTHWESTERN CO. SKIES ARE MOSTLY CLOUDY ACROSS WESTERN AREAS...WITH
PARTLY CLOUDY SKIES EAST OF THE BLACK HILLS. TEMPS ARE IN THE 80S
ACROSS MOST OF THE AREA...90S TOWARD SOUTH CENTRAL SD. DEWPOINTS ARE
IN THE 50S AND 60S...HIGHEST OVER EASTERN PORTIONS OF THE CWA. WINDS
ARE NORTHWESTERLY BEHIND THE FRONT...LIGHT WESTERLY ACROSS FAR
SOUTHERN SD. REGIONAL RADARS SHOWING SHOWERS AND STORMS DEVELOPING
ACROSS EASTERN WY AND THE NEB PANHANDLE. THEY ARE WEAKENING SOME
RIGHT NOW AS THEY MOVE INTO A MORE CAPPED ATMOSPHERE TO THE NORTH
AND EAST.

UNSETTLED WEATHER CAN BE EXPECTED THROUGH FRIDAY MORNING AS
SHORTWAVE CROSSES THE REGION. SEASONABLY WARM AND MOSTLY DRY WEATHER
IS EXPECTED FOR MUCH OF THE HOLIDAY WEEKEND. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED SATURDAY INTO SATURDAY NIGHT...WITH
SUNDAY AND MUCH OF MONDAY LOOKING MAINLY DRY AT THIS POINT.

SHORTWAVE OVER WESTERN CO WILL MOVE NORTHEAST INTO THE CENTRAL
PLAINS TONIGHT...BRINGING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS LATE TODAY...TONIGHT...AND INTO FRIDAY MORNING. THERE
IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA LATE THIS
AFTERNOON AND EVENING...AS CAP WEAKENS AND MORE ACTIVITY DEVELOPS.
THE BETTER THREAT FOR SEVERE LOOKS TO BE FROM SOUTHWESTERN
SD...NORTH AND EASTWARD INTO CENTRAL SD. STRONG WIND GUSTS WILL BE
THE BIGGEST THREAT FROM SEVERE STORMS...ESPECIALLY IF A SQUALL LINE
DEVELOPS DURING THE EVENING...BUT LARGE HAIL WILL ALSO BE POSSIBLE.
BEST INSTABILITY WILL GENERALLY BE IN PLACE SOUTH AND EAST OF THE
BLACK HILLS...WITH CAPE VALUES IN THE 1000 TO 1500 J/KG RANGE...
LOCALLY HIGHER TOWARD CENTRAL SD. HEAVY RAINFALL IS ALSO LIKELY WITH
SOME STORMS...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD...WHERE
PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE.

SHORTWAVE WILL MOVE NORTHEAST INTO WESTERN NEB/SOUTHWESTERN SD BY
FRIDAY MORNING AND THEN MOVE QUICKLY ACROSS SOUTH CENTRAL AND
EASTERN SD DURING THE DAY. SHOWERS AND A FEW STORMS CAN BE EXPECTED
ACROSS THE AREA DURING THE MORNING...ESPECIALLY FROM THE BLACK HILLS
AREA NORTH AND EASTWARD. SHOWERS WILL BEGIN TO TAPER OFF BY THE
AFTERNOON. COOLER TEMPS CAN BE EXPECTED WITH CLOUD COVER AND SHOWERS
AROUND...HIGHS IN THE 70S.

SKIES WILL CLEAR FRIDAY EVENING WITH LOWS MOSTLY IN THE 50S. ZONAL
FLOW ALOFT WILL BE IN PLACE ON SATURDAY. WEAK ENERGY PASSING OVER
THE AREA WILL LIKELY PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS...
ESPECIALLY IN THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE
STORMS LOOK POSSIBLE ACROSS THE BLACK HILLS AREA. TEMPERATURES WILL
BE NEAR AVERAGE...WITH HIGHS IN THE MID 70S TO MID 80S.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE NRN PLAINS EARLY NEXT WEEK
WILL BRING MAINLY DRY WX ALONG WITH ABOVE AVERAGE TEMPS. THE RIDGE
WILL BE A BIT MORE SUPPRESSED TOWARD MIDWEEK...LEADING TO DAILY
CHANCES FOR STORMS AND TEMPS NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION... A STRONG UPPER WAVE WILL APPROACH FROM THE WEST AND
BRING A GOOD CHANCE FOR SHOWERS AND STORMS TONIGHT INTO FRIDAY
MORNING. MVFR TO LOCALIZED IFR CONDITIONS WILL COULD BECOME MORE
WIDESPREAD LATER TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 30, 1:21 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT THU JUN 30 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
221 PM MDT (321 PM CDT) THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE TODAY AND TONIGHT AS
AN UPPER LEVEL SYSTEM APPROACHES THE AREA. THERE IS A SLIGHT RISK OF
SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING ACROSS
NORTHEASTERN WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.
STRONG WIND GUSTS WILL BE THE BIGGEST THREAT FROM ANY SEVERE
STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. HEAVY RAINFALL IS ALSO
LIKELY WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA ON FRIDAY...
ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SATURDAY
INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
ACROSS THE BLACK HILLS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 30, 3:19 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT THU JUN 30 2011

WYZ056-057-302300-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
419 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND EXTREME
NORTHEASTERN WESTON COUNTIES UNTIL 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INYAN KARA MOUNTAIN...OR 13 MILES SOUTH OF
SUNDANCE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  MOSKEE...
  WARREN PEAK...
  BEULAH...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 177 AND
207...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CARSTENS
Special weather statement, Jun 30, 3:20 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT THU JUN 30 2011

WYZ054-302300-
NORTHERN CAMBELL WY-
420 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
500 PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF ECHETA...OR 16 MILES NORTHWEST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CARSTENS
Special weather statement, Jun 30, 3:35 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT THU JUN 30 2011

SDZ024-025-WYZ057-302300-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS
WY-
435 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME
NORTHEASTERN WESTON AND LAWRENCE COUNTIES UNTIL 500 PM MDT...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR O'NEIL PASS...OR 17 MILES SOUTHWEST OF
DEADWOOD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN SPEARFISH...
  DEADWOOD...
  CHEYENNE CROSSING...
  TERRY PEAK...
  LEAD...
  CENTRAL CITY...
  BROWNSVILLE...
  GALENA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 9 AND
20...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CARSTENS

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
June 30, 3:38 PM MST to 3:39 PM MST
Where
Oglala Lakota County, Oglala to 1 mi S of Oglala
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.180, -102.750

Six to eight inch diameter tree branches were snapped off trees.

Hail, Oglala Lakota

When
June 30, 3:39 PM MST
Where
Oglala Lakota County, 1 mi S of Oglala
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.166, -102.750

Hail, Oglala Lakota

When
June 30, 3:40 PM MST
Where
Oglala Lakota County, Oglala
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.180, -102.750

Large hail damaged several automobiles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309857, 309856, 309858.